Paracetamol – Don’t Overuse

0
1741
Paracetamol – Don’t Overuse
Paracetamol – Don’t Overuse
Paracetamol – Don’t Overuse
Paracetamol – Don’t Overuse

Taking painkillers has become a part of our daily life. However overusing or misusing any medicine may lead to side effects. This also applies to household medicines used as painkillers, such as paracetamol. Paracetamol or Acetaminophen, an active ingredient in over-the-counter and prescription medicines, are painkillers, without the side effects of gastric irritation and blood clotting, unlike Aspirin, if used normally. In addition it’s very easy to buy Paracetamol.

It can be bought without a doctor’s prescription which may be why the use of this medicine has increased significantly. Whether it is a headache, a fever, catching a cold, toothache, or muscle pain, most of us would take Paracetamol without seeing doctor. Yet, many people do not know that taking this medicine frequently may be harmful. Surveys in the United Kingdom and the United States found that the use of Paracetamol has increased drastically. The number of patients admitted to the hospital from the toxicity of this medicine is alarming. It is essential that the bad effects of this medicine are acknowledged. The most obvious is it’s toxicity to our liver, which might be one of the main reasons for liver failure. The rate of liver failure from the overuse of Paracetamol is even higher than from alcohol or Hepatitis viruses.

Overuse creates a toxic metabolism namely ‘NAPQI’. NAPQI is a toxic byproduct produced during metabolism of analgesic paracetamol. It is normally produced only in small amounts, and then almost immediately detoxified in the liver. Secondly it causes Glutathione, an important antioxidant in the liver, to decrease. If used frequently for a long time or in excessive amounts, it will increase the toxin levels in our body resulting in liver damage. The correct way to use Paracetamol is to take 10 mg of the medicine per 1 kg of body weight. For example: if you weigh 50 kg, you take 500 mg of the medicine; meaning only 1 tablet. You should stop taking the medicine immediately when there are no more symptoms or the symptom doesn’t improve after taking the medicine for 3 – 4 days. In this case, we would recommend you to see doctor instead.

Taking medicine should always be your last solution. The best solution to prevent yourself from getting sick is to take care of your health. Nevertheless, if taking medicine is unavoidable, the best thing you can do for your body is to take the medicine accordingly to the instruction. This information has been provided by the Healthlab Medical Laboratory. Issues or questions can be forwarded by email (info.healthlab@gmail.com) or by visiting the blue building next to the PTT Gas Station- Modern Hua Hin.

comments